Wyoming, 2019

Hail in Wyoming, July 4, 2019

July 4, 2019 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over northeastern Campbell County and tracked eastward across Crook County. The storm produced large hail along its track before weakening over far eastern Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northeastern Campbell County and tracked eastward across Crook County. The storm produced large hail along its track before weakening over far eastern Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 1:04 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 4, 1:04 PM MST, 1 hour 54 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
204 PM MDT Thu Jul 4 2019

.DISCUSSION...(This Evening Through Thursday)
Issued at 201 PM MDT Thu Jul 4 2019

19z surface analysis had front from southern MN into northern NE
west into central WY. North of boundary, CU field evident but
pretty stable looking at this point which is confirmed by peek at
19z KUNR sounding. Some elevated convection evident on
radar/satellite loops which is also supported with MUCAPE per 19z
KUNR sounding. Water vapour had 75kt jet streak from western WY
into western ND with a wave starting to show up over western WY.
Models indicate this wave will move east/northeast through tonight
bringing upper support to the CWA. Question is whether we can get
surface-based convection near the boundary with 2+KJ/kg MLCAPE
forecast along with 40-50kt 0-6km bulk shear. Active severe
weather with supercells would result, especially this evening.
Considered a Flash Flood watch, but 850-300mb mean wind increasing
to 30-35kt with supercell motion around 25kts all to the east.
PWATs are 125-175% of normal. Will have to be watched, especially
if training cells develop across the far south. Temperatures
tonight will be near guidance. Patchy fog possible late near the
higher terrain.

Friday, weather will be largely modulated by where tonight's
eventual convective complex ends up. Complex should push surface
boundary well south of the CWA. Upstream shortwave forecast by all
guidance to come through WY/eastern MT during the day Friday which
would support a blobby patch of convection elevated in nature.
This would suppress surface based convection possibilities again
until late in the day. Later forecast can better hone timing and
expectations. Patchy fog possible early. Temperatures will be near
guidance.

Saturday and Sunday, active weather possible again, especially
Sunday with better thermodynamics forecast. Early next week, a
somewhat drier and warmer pattern develops but storms still
possible.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1121 AM MDT Thu Jul 4 2019

Mainly VFR to areas of MVFR ceilings are expected this afternoon
with some thunderstorms across west central SD. Showers and
thunderstorms will be likely later today across the area with LIFR
conditions in the vicinity of storms. Areas of MVFR ceilings are
expected overnight across the Black Hills area and the SD plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...15
Hazardous weather outlook, Jul 4, 2:38 AM MST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
338 AM MDT Thu Jul 4 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
338 AM MDT Thu Jul 4 2019 /438 AM CDT Thu Jul 4 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening. Large hail, damaging wind gusts, and heavy
rain are the main severe weather threats, although a couple
tornadoes are also possible. The threat for severe weather
gradually increases toward the area near the southern Campbell
and Weston Counties in Wyoming and near the Nebraska and South
Dakota state line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 4, 11:08 AM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1208 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 NNE JOHNSON SIDING    44.12N 103.42W
07/03/2019  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

CORRECTED EVENT TIME

ME
Local storm report, Jul 4, 11:12 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1212 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             CLEARFIELD              43.16N 100.03W
07/03/2019  E1.00 INCH       TRIPP              SD   PUBLIC

&&

CORRECTED EVENT TIME

ME
Special weather statement, Jul 4, 11:12 AM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1212 PM MDT Thu Jul 4 2019

SDZ014-032-041915-
Ziebach SD-Haakon SD-
1212 PM MDT Thu Jul 4 2019

...SPECIAL WEATHER STATEMENT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm over
Billsburg, or 25 miles north of Philip, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cherry Creek, Milesville, Billsburg, Kirley and Ottumwa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4460 10189 4478 10115 4476 10113 4469 10113
      4469 10116 4434 10116 4418 10118 4410 10174
TIME...MOT...LOC 1812Z 253DEG 37KT 4442 10168

Rudge
Local storm report, Jul 4, 11:14 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1214 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             CLEARFIELD              43.16N 100.03W
07/03/2019  E1.00 INCH       TRIPP              SD   PUBLIC

&&

CORRECTED EVENT TIME

ME
Local storm report, Jul 4, 11:30 AM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             7 ENE ROCHELLE          43.64N 104.84W
07/03/2019  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

ME
Local storm report, Jul 4, 12:58 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
158 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            3 S SWETT               43.13N 101.95W
07/04/2019                   BENNETT            SD   EMERGENCY MNGR

            1 ROAD WASHED OUT NEAR 208TH AVE AND 295TH ST. LITTLE
            WHITE RIVER RISING QUICKLY.

&&

ME

The radar

The Rapid City radar (KUDX), 186 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crook

When
July 4, 2:58 PM MST
Where
Crook County, 7.03 mi WNW of Oshoto
Measured
1.75 in hail
Reported by
Public
Coordinates
44.600, -105.070

Hail, Crook

When
July 4, 3:52 PM MST
Where
Crook County, 2 mi S of Hulett
Measured
1 in hail
Reported by
Public
Coordinates
44.651, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832376, 832377.